Florida, 2019

Rip Current in Florida, October 13, 2019

October 13, 2019 · NWS MLB · 1 event in 1 county or zone

A Tennessee man drowned after being caught in a rip current at Ormond Beach. Three other people survived after being pulled from the water by rescuers, but sustained injuries.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

A Tennessee man drowned after being caught in a rip current at Ormond Beach. Three other people survived after being pulled from the water by rescuers, but sustained injuries.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 13, 9:24 AM EST, 3 hours 36 minutes earlier.

Area forecast discussion, Oct 13, 9:24 AM EST, 3 hours 36 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1024 AM EDT Sun Oct 13 2019

.DISCUSSION...
Clear skies this morning will give way to partly cloudy skies
this afternoon with dry conditions. Afternoon temperatures climb
to the mid 80s along the coast, and mid to upper 80s inland. There
is a high risk of rip currents at all east central Florida
beaches today, entering the surf is not advised.

&&

.AVIATION...
VFR conditions prevail.

&&

.MARINE...
Swells will continue to decrease over the Atlantic waters today
into tonight as seas drop to 5-6 feet. Still the long period
swells will lead to hazardous conditions, especially near inlets
and offshore over the Gulf Stream.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  85  66  85  67 /   0  10  10  10
MCO  88  66  88  68 /   0   0  10  10
MLB  85  66  86  68 /  10   0  10  10
VRB  85  66  86  68 /  10  10  10  10
LEE  89  67  88  69 /   0   0   0  10
SFB  87  66  87  69 /   0   0   0  10
ORL  87  68  88  69 /   0   0   0  10
FPR  84  65  85  67 /  10  10  10  10

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

Rodriguez/Volkmer
Hazardous weather outlook, Oct 13, 4:45 AM EST, 8 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
545 AM EDT Sun Oct 13 2019

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-131500-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Southern Brevard-Osceola-
Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia-
Southern Lake-Northern Brevard-
545 AM EDT Sun Oct 13 2019

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
Incoming northeast swells will produce rough surf and a High Risk
of rip currents at the beaches of east central Florida today.
While life threatening rip currents will be present all day, the
threat will be highest between 11 AM and 530 PM due to the tidal
cycle. Entering the surf is not advised.

.WIND AND SEA IMPACT...
A Small Craft Advisory remains in effect south of Sebastian Inlet
this morning for combined seas up to 7 feet. North of Sebastian
Inlet, Small Craft should exercise caution for hazardous seas, in
particular near inlets, especially during the outgoing tide.

.RIVER FLOOD IMPACT...
The Saint Johns River at Astor is forecast to begin a slow decline
early this week but remain in Minor Flood through at least Friday.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
Expect moderate breaking waves and a Moderate to High Risk of rip
currents on Monday. Swells will also produce poor boating
conditions, especially near inlets.

Isolated thunderstorms will be possible on Wednesday afternoon as
a cold front approaches the area.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Kelly

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Volusia

When
October 13, 1:00 PM EST
Where
Volusia forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
29.063, -81.149 (the zone’s center; the record gives no point)

A 43-year-old Tennessee man swimming in the ocean was caught in a rip current and drowned. The incident occurred near the intersection of State Road A1A and Rockefeller Drive in Ormond Beach, in an area of the beach where lifeguards were not staffed. A bystander alerted Volusia County Beach Rescue officials who responded and pulled the man from the water. First responders performed CPR, but the man was pronounced dead at the scene. Volusia County Beach Rescue reported there were 56 rescues on Sunday October 13, with several near-drowning victims who received medical attention and survived.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Volusia2019-10-1343MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850181.